Block Difference Schemes of High Order for Stiff Linear Differential-Algebraic Equations


The initial value problem for stiff linear differential-algebraic equations is considered. A block variant of multistep difference schemes is proposed to solve these problems. Sufficient conditions for the methods to converge to the exact solution are formulated, and an estimate of the convergence rate is obtained. Results of numerical calculations for test examples are given.

This is a preview of subscription content, log in to check access.


  1. 1

    E. Hairer and G. Wanner, Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems (Springer-Verlag, Berlin, 1996).

    Google Scholar 

  2. 2

    V. F. Chistyakov, Differential-Algebraic Operators with a Finite-Dimensional Kernel (Nauka, Novosibirsk, 1996) [in Russian].

    Google Scholar 

  3. 3

    K. E. Brenan, S. L. Campbell, and L. R. Petzold, Numerical Solution of Initial-Value Problems in Differential-Algebraic Equations (SIAM, Philadelphia, 1996).

    Google Scholar 

  4. 4

    Yu. E. Boyarintsev, Regular and Singular Systems of Linear Ordinary Differential Equations (Nauka, Novosibirsk, 1980) [in Russian].

    Google Scholar 

  5. 5

    R. Lamour, R. März, and C. Tischendorf, Differential-Algebraic Equations: A Projector Based Analysis (Springer, Berlin, 2013).

    Google Scholar 

  6. 6

    P. Kunkel and V. Mehrmann, “Stability properties of differential-algebraic equations and spin-stabilized discretizations,” Electron. Trans. Numer. Anal. 26, 385–420 (2007).

    MathSciNet  MATH  Google Scholar 

  7. 7

    M. V. Bulatov and L. S. Solovarova, “Loss of L-stability of an Euler method for a linear problem,” Izv. Irkutsk. Gos. Univ., Ser. Mat. 12, 3–11 (2015).

    MATH  Google Scholar 

  8. 8

    V. F. Chistyakov, “Preservation of stability type of difference schemes when solving stiff differential algebraic equations,” Numer. Anal. Appl. 4 (4), 363–375 (2011).

    Article  MATH  Google Scholar 

  9. 9

    M. V. Bulatov, “Numerical solution of differential-algebraic equations by block methods,” Computational Science—ICCS 2003: International Conference (2003), pp. 516–522.

  10. 10

    M. V. Bulatov, Lee Ming-Gong, and L. S. Solovarova, “On first- and second-order difference schemes for differential-algebraic equations of index at most two,” Comput. Math. Math. Phys. 50 (11), 1808–1817 (2010).

    MathSciNet  Article  MATH  Google Scholar 

  11. 11

    M. V. Bulatov, V. H. Linh, and L. S. Solovarova, “On BDF-based multistep schemes for some classes of linear differential-algebraic equations of index at most 2,” Acta Math. Vietnam 41 (4), 715–730 (2016).

    MathSciNet  Article  MATH  Google Scholar 

  12. 12

    N. S. Bakhvalov, Numerical Methods: Analysis, Algebra, Ordinary Differential Equations (Nauka, Moscow, 1975; Mir, Moscow, 1977).

Download references


The study of M.V. Bulatov and L.S. Solovarova was supported in part by the Russian Foundation for Basic Research, project no. 18-51-54001. The study of V.H. Linh was supported in part by NAFOSTED, project no. 101.02-2017.314.

Author information



Corresponding authors

Correspondence to M. V. Bulatov or V. H. Linh or L. S. Solovarova.

Additional information

Translated by N. Berestova

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bulatov, M.V., Linh, V.H. & Solovarova, L.S. Block Difference Schemes of High Order for Stiff Linear Differential-Algebraic Equations. Comput. Math. and Math. Phys. 59, 1049–1057 (2019).

Download citation


  • differential-algebraic equations
  • index
  • stiff problems
  • block difference schemes